Simvastatin Made Me Insane
That’s a provocative and controversial claim. But it is true.
A week ago, I stopped — on my own, without medical consultation — the nightly 40mg pill of Simvastatin I’d been taking for nearly two years. I did that after seeing this video and reading this article. I’d been having cognitive problems that were becoming noticeable and which were also accelerating.
I had stopped Simvastatin once before, for two weeks, but didn’t notice any change in my mind then.
This time, however, I did something different: I made a conscious effort to boost my cholesterol level.
It’s now a week later, and I can unequivocably state this: Simvastatin made me insane!
I woke up this morning and the contrast in my mind is startling, breathtaking, and stark.
My mind is no longer a tightly-clenched fist. My facial muscles have all relaxed. I have genuinely wanted to smile. Any smile I’ve tried to put on my face in the past two years came off looking more like a death rictus instead of an expression of pleasure or happiness.
My mind is now … quiet!
There are other effects Simvastatin had on me that I couldn’t notice until now, until after they’ve been extinguished by discontinuing the drug.
1) I’m no longer vaguely paranoid
2) I’m no longer full of aggression and frustration
3) I can literally feel parts of my mind that I couldn’t before
4) My short-term memory has improved
5) My retrieval of long-term memory has improved
6) I no longer feel under siege all the time
7) My sense of patience has returned
8) I feel capable again
9) I feel like me again
Under the mind-destroying effects of Simvastatin, I came very, very close to engaging in physical violence over the past two years on several occasions. I had zero tolerance for shit. I could not let things slide. I was at war and was nearly pushed into taking action on that horrible impulse. It was only because the remaining, though smothered, small part of what was still me held back that I didn’t physically lash out.
I have never had something like this occur in my life. I’ve been in possession of my head. For the past two years, I wasn’t. My mind was taken from me and reconfigured in ways I never thought could happen. Even though I felt something was wrong, I didn’t feel as if it was happening to me — it felt like me. But it wasn’t me.
The insidiousness of the change can’t be seen from the inside while it’s happening. It’s only when the influence has been removed and the mind is once again given the cholesterol it needs to regain equilibrium is it possible to see the actual warpage.
I have an entire blog that is testimony to the effects of Simvastatin! If you want to see the contrast between “that” me and me me, see how this blog is beginning today, without Simvastatin as my mental hijacker.
I could feel a change beginning to happen yesterday. I’d written two blog posts and each one had shocking final sentences. I was able to see those as something I wouldn’t normally say and deleted them before publication. And last night, while in AllPeers chat with Judie Lipsett of Gear Diary, I was able to pull up the name of a reference work I hadn’t thought of in many years.
I’m still nowhere near back to full mental capacity. My mind is still spinning a bit as I try to use my short-term memory. Making certain I had everything I needed before going out this morning was not altogether smooth. But I did manage not to forget anything.
My vocabulary is still limited. And there are brief moments when a mist still descends. But I can tell the effects of the Simvastatin are receding.
I have a hypothesis about this. I think when the brain is starved of cholesterol, it shuts down — in this order — those portions of the mind that handle creativity, long-term memory, future planning, and those aspects of personality that give us a sense of well-being. What remains is the part of the mind that deals with threat — because, biologically, the brain feels under threat! This could explain why one side-effect some people experience is terrifying nightmares. I had a few of those.
And I sit here wondering how many other people have been damaged by statin drugs in this manner. Are there people out there who had their heads twisted by this drug and engaged in behavior that wrecked their lives? Did they mouth off to a cop, for instance, when ordinarily they wouldn’t have? Did they bash someone in the face they otherwise wouldn’t have? Did they begin to have suicidal thoughts? (The past few weeks, I did!) Did they injure someone they know, or themselves, or even kill themselves?
I’m not one to go out to find a lawyer to sue a drugmaker. I know how science — and human life — works. We do our best to avoid unintentional injury, but it sometimes happens. That’s just life. And I’m not looking to be an activist or a spokesperson for this issue. What I would like to see, however, are more specific listings of possible cognitive side-effects of these drugs. Why did I have to learn about this on the Internet? And then, only by sheer chance? Why wasn’t it on the warning label of the prescription? Why wasn’t I able to have advance warning of specific mental changes to look for? It could have saved me a lot of grief.
There are few times in this life when someone can say they’ve actually helped another person. Jane Brunzie, who is mentioned in the Wall Street Journal article and in that ABC News report, helped me by telling her story. Thank you, Jane. I hope telling my story will help someone else.